Symptoms of Opioid-Induced Constipation

Opioid-induced constipation is a common problem for individuals taking opioid medications for pain management. Opioids cause changes in the gastrointestinal (GI) tract that lead to constipation. The most common symptoms of opioid-induced constipation include infrequent bowel movements, hard or dry bowel movements, and bloating. 

This article will detail the symptoms of opioid-induced constipation and any complications to be aware of. 

african-american woman experiences stomach pain

Catherine McQueen / Getty Images

Frequent Symptoms

Opioid-induced constipation may start as soon as you begin taking opioid medications, or it may develop slowly while taking these medications. Opioid drugs are medications used to treat acute or chronic pain. Common symptoms of opioid-induced constipation include:

  • Infrequent bowel movements: Constipation is characterized by having fewer than three bowel movements per week. 
  • Hard, dry bowel movements: Opioid-induced constipation causes slower motility and reduced mucosal secretions in the gastrointestinal tract. This leads to hard, dry stools that sit in the body. 
  • Pain with toileting: Because opioid-induced constipation causes hard, dry stools, you may experience pain with passing a bowel movement. The bowel movement may cause tiny tears in the rectum or anus as well. 
  • Straining: Opioid-induced constipation often leads to straining because the stool is difficult to pass. It is important to use caution and not strain too much because this can lead to complications such as swollen veins in the anus known as hemorrhoids
  • Bloating: When the gastrointestinal tract cannot empty stool, it’s common to experience uncomfortable bloating. You may feel as though your abdomen looks full or rounder than normal. You may also lose your appetite. 
  • Nausea: When your gastrointestinal tract is full of stool, it can create a feeling of queasiness or nausea. You may also experience a loss of appetite. 
  • Discomfort: Experiencing constipation is uncomfortable and can lead to abdominal pain, bloating, and nausea. 

Rare Symptoms

If opioid-induced constipation is not treated, the symptoms can worsen. Rare and more severe symptoms include:

  • Vomiting: Opioid-induced constipation can lead to nausea and even vomiting when left untreated. If you have begun vomiting due to constipation, talk with your doctor right away because this could lead to dehydration. 
  • Gastroesophageal reflux disease (GERD): When the lower gastrointestinal tract is backed up with stool, food cannot be digested and moved along the tract normally. This can lead to reflux (food backing up into the food tube) and a burning sensation in the chest and throat. While the symptoms of GERD can be treated with medication, the underlying cause needs to be addressed. 
  • Diarrhea: While it sounds unusual, it is normal to experience loose stools that feel like diarrhea when you are constipated. This is because loose, watery stools can slip around a large, hard stool blocking the rectum. This leads to a feeling of never being able to fully empty the rectum. 
  • Sluggishness: Chronic constipation may lead to a feeling of fatigue or sluggishness. It is possible for opioid medications to cause these symptoms as well. If you have been feeling so fatigued that it is difficult to perform your daily activities, talk with your healthcare provider. 
  • Bleeding: Opioid-induced constipation may cause bleeding. You may notice blood in the toilet or on toilet paper when using the bathroom. This is because hard, dry stool that passes through the rectum can cause tiny cuts that lead to bleeding. It is not uncommon to see a few drops of bright red blood when experiencing constipation. However, if you notice a larger amount of blood or black bowel movements, see your healthcare provider right away. 

Complications/Subgroup Indications

When left untreated, opioid-induced constipation can lead to serious complications, including:

  • Hemorrhoids: Swollen veins in the anus caused by straining
  • Anal fissure: Tears in the skin around the anus caused by a large, hard stool
  • Fecal impaction: Stool that cannot be passed
  • Rectal collapse: A small amount of the rectum stretches out and protrudes through the anus, which is caused by straining over time

The longer you have constipation, the more at risk you are of experiencing one of these complications. That is why it is important to talk with your healthcare provider at the first sign of complication. Early treatment can help to prevent painful complications. 

When to See a Doctor/Go to the Hospital

While opioid-induced constipation is a common problem for people who take opioid medications, you do not have to just suffer through it. Talk with your doctor as soon as you are prescribed a new opioid medication. Voice your concerns about developing constipation and ask what medications you can take to help to prevent it. 

Call your doctor right away if you believe that you have developed a complication of constipation, such as fecal impaction or rectal prolapse. These issues can have serious consequences and will not resolve on their own. They need to be treated by a physician as soon as possible. 

Talk with your healthcare provider when:

  • Starting a new opioid medication
  • Changing the dose of an opioid medication
  • Noticing the first sign of constipation
  • Experiencing any symptoms or complications of constipation

Summary

Opioid-induced constipation is a relatively common problem that leads to infrequent bowel movements, hard, dry bowel movements, and bloating. Other common symptoms include nausea, straining, and pain with toileting. Rare symptoms include vomiting, gastroesophageal reflux disease (GERD), diarrhea, sluggishness, and bleeding. 

Possible complications of opioid-induced constipation include hemorrhoids, anal fissures, fecal impaction, and rectal collapse. It is important to treat opioid-induced constipation early to avoid these complications. 

A Word From Verywell

Opioid-induced constipation is a frustrating and uncomfortable condition. You may be feeling overwhelmed by your new symptoms. It may be helpful to remember that opioid-induced constipation is treatable. To minimize your symptoms as much as possible, talk with your healthcare provider about how to prevent constipation as soon as you begin taking opioid medications. Stay in close contact with your medical team and keep them updated on any new symptoms you are experiencing. 

Frequently Asked Questions

  • What causes opioid-induced constipation?

    Opioid-induced constipation is caused by changes in the gastrointestinal tract caused by opioid drugs. Opioids are medications used to treat pain and cause the gastrointestinal tract to slow down its motility. This prevents stools from moving along the track and being excreted from the body. 

  • Can opioid-induced constipation be treated?

    Yes, opioid-induced constipation can be treated and should be addressed as soon as possible. Your doctor will likely recommend taking a laxative to treat your constipation. Laxatives are medications that make having a bowel movement easier and more comfortable. They are considered first-line treatment for opioid-induced constipation.

  • Who gets opioid-induced constipation?

    Opioid-induced constipation is a relatively common problem. It’s estimated that up to 4%–5% of the population in the United States regularly takes opioid drugs, and 40%–80% of them experience opioid-induced constipation.

Was this page helpful?
4 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Crockett SD, Greer KB, Heidelbaugh JJ, Falck-Ytter Y, Hanson BJ, Sultan S; American Gastroenterological Association Institute Clinical Guidelines Committee. American Gastroenterological Association Institute Guideline on the Medical Management of Opioid-Induced Constipation. Gastroenterology. 2019 Jan;156(1):218-226. doi:10.1053/j.gastro.2018.07.016

  2. Pharmacy Times. Management of opioid-induced constipation. Updated September 23, 2016. 

  3. Stanford Health Care. Complications of constipation

  4. Farmer AD, Drewes AM, Chiarioni G, De Giorgio R, O'Brien T, Morlion B, Tack J. Pathophysiology and management of opioid-induced constipation: European expert consensus statement. United European Gastroenterol J. 2019 Feb;7(1):7-20. doi:10.1177/2050640618818305